Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 114, NWS Austin/San Antonio, TX

October 13, 2005Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 13, 2005, 4:38 PM CDT for Edwards County, Real County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2005, 4:38 PM CDT (21:38 UTC)
Expired
Oct 13, 2005, 8:45 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 66 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 132141
FFWEWX
TXC137-385-140145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
438 PM CDT THU OCT 13 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  EDWARDS
  REAL

* UNTIL 845 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A BROAD AREA OF MODERATE TO HEAVY RAIN MOVING SLOWLY NORTHEAST.

* LOCATIONS IN THE WARNING INCLUDE ROCKSPRINGS...LEAKEY...CAMP WOOD
  AND BARKSDALE.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 2963 10067 2966 9964 3023 9984 3020 10066

$$
3 follow-up statements
000 
WGUS74 KEWX 132229
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 PM CDT THU OCT 13 2005

TXC137-385-140145-
EDWARDS TX-REAL TX-
526 PM CDT THU OCT 13 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR REAL
AND EDWARDS COUNTIES...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO HEAVY RAIN ACROSS THE SOUTHERN HALVES OF 
EDWARDS AND REAL COUNTIES. 

LOCATIONS IN THE WARNING INCLUDE ROCKSPRINGS, BARKSDALE AND LEAKEY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2963 10067 2966 9964 3023 9984 3020 10066

$$
000 
WGUS74 KEWX 132344
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
639 PM CDT THU OCT 13 2005

TXC137-385-140145-
EDWARDS TX-REAL TX-
639 PM CDT THU OCT 13 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR REAL
AND EDWARDS COUNTIES...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE RAIN OVER EDWARDS AND REAL COUNTIES.

LOCATIONS IN THE WARNING INCLUDE ROCKSPRINGS, BARKSDALE, AND LEAKEY.

3 TO 4 INCHES OF RAIN FELL OVER EXTREME NORTHERN EDWARDS COUNTY 
EARLIER THIS AFTERNOON, AND GENERAL ONE TO TWO INCH RAINS FELL OVER 
THE REST OF EDWARDS COUNTY AND MOST OF REAL COUNTY. AN ADDITIONAL 
ONE HALF TO ONE INCH OF RAIN CAN BE EXPECTED AREAWIDE OVER THE NEXT 
COUPLE OF HOURS.  THE RAINFALL INTENSITY IS DECREASING AS NIGHT FALL 
APPROACHES. THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE 
AT 845 PM CDT.
 
HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2963 10067 2966 9964 3023 9984 3020 10066

$$
000 
WGUS74 KEWX 140028
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
723 PM CDT THU OCT 13 2005

TXC137-385-140145-
EDWARDS TX-REAL TX-
723 PM CDT THU OCT 13 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR REAL
AND EDWARDS COUNTIES...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE RAIN OVER EDWARDS AND REAL COUNTIES.   
THE RAINFALL RATES CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE AT 845 PM CDT.

LOCATIONS IN THE WARNING INCLUDE ROCKSPRINGS, BARKSDALE AND LEAKEY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2963 10067 2966 9964 3023 9984 3020 10066

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 3:52 PM CDT, 46 minutes earlier.

Area forecast discussion, Oct 13, 3:52 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 PM CDT THU OCT 13 2005

.DISCUSSION...
CONTINUED FLASH FLOOD WATCH FOR WEST PART OF SOUTH CENTRAL TEXAS
THROUGH MIDNIGHT FOR VAL VERDE...EDWARDS...REAL...MAVERICK...
UVALDE...ZAVALA AND DIMMIT COUNTIES.  DEL RIO HAS HAD 7.12
INCHES OF RAIN TODAY AS OF 350 PM...THE SECOND WETTEST DAY
OF RECORD FOR OCTOBER.  SO FAR OCTOBER 2005 IS THE 3RD WETTEST
OCTOBER OF RECORD FOR DEL RIO...AS OF 350 PM TODAY...WITH
7.94 INCHES OF RAIN.  EXPECT AREA OF RAIN...WITH SHOWERS
AND THUNDERSTORMS TO CONTINUE THIS EVENING...THEN WEAKEN
LATE TONIGHT.  THE 500 TO 300 HPA LOW OVER THE SOUTHWEST U.S. AND
NORTH CENTRAL MEXICO THIS AFTERNOON IS FORECAST TO REMAIN NEARLY
STATIONARY OR TEMPORARILY DRIFT WEST FRIDAY...BEFORE TURNING TO A
SLOW NORTHEAST TRACK ON SATURDAY AND SUNDAY. 12Z OCT 13 ANALYSIS
SHOWED EFFICIENT WARM AIR ADVECTION OVER WEST PART OF SOUTH CENTRAL
TEXAS TODAY...AND THIS PATTERN IS EXPECTED TO CONTINUE THRU PART OF
TONIGHT...THEN WEAKENS SLIGHTLY AFTER MIDNIGHT AND MORE QUICKLY
ON FRIDAY.  THE 500 HPA LOW TO THE WEST IS FORECAST TO DRIFT FURTHER
WEST.  A SERIES OF S/W TROFS TO THE NORTH WILL HELP TO AMPLIFY TROF
OVER EASTERN U.S...THAT WILL ALSO BE SUPPORTED BY WESTERLIES OVER
THE NORTH ATLANTIC.  THE AMPLIFIED 500 HPA TROF OVER THE EASTERN
U.S. IS FORECAST TO CAUSE HIGH ALOFT TO INCREASE OVER WEST GULF OF
MEXICO AND PART OF SOUTH TEXAS SATURDAY...AS S/W TROF MOVES VCNTY OF
WEST TX TO THE NORTH AND NORTHEAST.  WILL KEEP LOW POPS OVER WEST
PART OF SOUTH CENTRAL TEXAS SATURDAY.

BY SUNDAY HIGH AT 500 HPA FORECAST OVER PARTS OF SOUTH TEXAS
WILL WEAKEN SLIGHTLY...AS NEXT AREA OF LOW PRESSURE COMES FROM
THE PACIFIC AND DEVELOP OVER THE WESTERN U.S.  THIS PATTERN IS
EXPECTED TO BEGIN SEVERAL DAY PERIOD OF INCREASING SOUTHERLY WINDS
OVER SOUTH CENTRAL TEXAS FROM SUNDAY THROUGH WEDNESDAY.  THIS LOW IS
FORECAST TO MOVE TO THE ROCKIES TUESDAY AND TUESDAY NIGHT AND TO THE
CENTRAL PLAINS WEDNESDAY AND THURSDAY.  THIS PATTERN MAY BRING SOME
SHOWERS TO SOUTH CENTRAL TEXAS TUESDAY NIGHT AND WEDNESDAY THROUGH
THURSDAY.  MEDIUM RANGE FORECASTS SHOW LOW MOVING TO NORTHERN PLAINS
BY LATE WED AND THURSDAY AND 2ND PROGRESSIVE 500 HPA TROF COMES FROM
THE WEST THURSDAY.  FORECASTS SHOW RIDGE ALOFT BUILDING OVER THE
AREA FROM THE WEST ON FRIDAY...SETTING UP DRIER WEATHER THAT
CONTINUES FOR WEEKEND OF OCT 22 AND OCT 23.

IN THE MEANTIME...WILL CONTINUE WITH HIGH CHANCES FOR RAIN WEST PART
OF THE AREA TONIGHT...RAIN THAT MAY BE HEAVY AT TIMES IN THE
EVENING.  WILL KEEP FLASH FLOOD WATCH THROUGH MIDNIGHT FOR
FOR VAL VERDE...EDWARDS...REAL...MAVERICK...UVALDE...ZAVALA AND
DIMMIT COUNTIES.  AS OF 350 PM DEL RIO HAS HAD 7.12 INCHES OF
RAIN FOR TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  86  64  86 /  10  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  62  86  61  86 /  10  10  10  10
DEL RIO INTL AIRPORT           63  80  63  81 /  60  30  20  30
SAN ANTONIO INTL AIRPORT       65  86  64  85 /  30  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING COUNTIES:
DIMMIT... EDWARDS... KINNEY... MAVERICK... REAL... UVALDE...
VAL VERDE... AND ZAVALA.

&&

08/13/DC/PM
Hazardous weather outlook, Oct 13, 5:09 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 AM CDT THU OCT 13 2005

TXZ171>173-183>194-202>209-217>225-228-141100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
509 AM CDT THU OCT 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM FOR VAL VERDE...
EDWARDS...AND KINNEY COUNTIES. A PACIFIC DISTURBANCE WILL BRING
NUMEROUS THUNDERSTORMS ACROSS MAINLY WESTERN PARTS OF SOUTH CENTRAL
TEXAS TODAY. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
EXPECTED TO FALL OVER THE WATCH AREA WHERE SOME SOILS ARE ALREADY
SATURATED FROM PREVIOUS RAINS. THE HEAVY RAINFALL THREAT WILL
DECREASE THIS EVENING...BUT SCATTERED SHOWERS AND THUNDERSTORMS
WILL STILL REMAIN POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...ISOLATED SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SATURDAY OVER MAINLY
WESTERN PARTS OF SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Oct 13, 10:55 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1055 AM CDT THU OCT 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     FLOOD            DEL RIO                 29.38N 100.90W
10/13/2005                   VAL VERDE          TX   COUNTY OFFICIAL

            NUMEROUS ROADS FLOODED, SOME HOMES FLOODED AND SEVERAL
            CARS FLOATING AWAY.

&&

PM
Local storm report, Oct 13, 1:54 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
154 PM CDT THU OCT 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     FLOOD            LAUGHLIN AFB            29.36N 100.78W
10/13/2005                   VAL VERDE          TX   OTHER FEDERAL

            SOME ROADS AND STREETS CLOSED AT THE AIR FORCE BASE.

&&

PM
Local storm report, Oct 13, 2:59 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT THU OCT 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            7 N EAGLE PASS          28.81N 100.49W
10/13/2005                   MAVERICK           TX   LAW ENFORCEMENT

            WATER ACROSS HIGHWAY 277 NORTH.

&&

PM
Local storm report, Oct 13, 3:53 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
353 PM CDT THU OCT 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLOOD            20 N EAGLE PASS         29.00N 100.49W
10/13/2005                   MAVERICK           TX   COUNTY OFFICIAL

            HIGHWAY 131, HIGHWAY 277 NORTH, PLUS MANY SMALLER FARM TO
            MARKET ROARDS ARE CLOSED DUE TO WATER.

&&

PM
Local storm report, Oct 13, 3:54 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 PM CDT THU OCT 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     FLOOD            DEL RIO                 29.38N 100.90W
10/13/2005                   VAL VERDE          TX   COUNTY OFFICIAL

            NUMEROUS ROADS FLOODED, SOME HOMES FLOODED AND SEVERAL
            CARS FLOATING AWAY.

0152 PM     FLOOD            LAUGHLIN AFB            29.36N 100.78W
10/13/2005                   VAL VERDE          TX   OTHER FEDERAL

            SOME ROADS AND STREETS CLOSED AT THE AIR FORCE BASE.

0250 PM     FLOOD            7 N EAGLE PASS          28.81N 100.49W
10/13/2005                   MAVERICK           TX   LAW ENFORCEMENT

            WATER ACROSS HIGHWAY 277 NORTH.

0350 PM     FLOOD            20 N EAGLE PASS         29.00N 100.49W
10/13/2005                   MAVERICK           TX   COUNTY OFFICIAL

            HIGHWAY 131, HIGHWAY 277 NORTH, PLUS MANY SMALLER FARM TO
            MARKET ROARDS ARE CLOSED DUE TO WATER.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 10:13 AM CDTFlash Flood WarningEWXVal Verde3 hr
Oct 13, 10:45 AM CDTFlash Flood WarningEWXKinney3 hr
Oct 13, 11:34 AM CDTFlash Flood WarningEWXEdwards3 hr
Oct 13, 12:47 PM CDTFlash Flood WarningEWXKinney, Val Verde3 hr
Oct 13, 1:33 PM CDTFlash Flood WarningEWXMaverick3 hr
Oct 13, 3:36 PM CDTFlash Flood WarningEWXKinney, Val Verde3 hr
Oct 13, 3:46 PM CDTFlash Flood WarningEWXMaverick3 hr
Oct 13, 6:19 PM CDTFlash Flood WarningEWXKinney, Maverick3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.